List edge-coloring

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search

In mathematics, list edge-coloring is a type of graph coloring that combines list coloring and edge coloring. An instance of a list edge-coloring problem consists of a graph together with a list of allowed colors for each edge. A list edge-coloring is a choice of a color for each edge, from its list of allowed colors; a coloring is proper if no two adjacent edges receive the same color.

A graph G is k-edge-choosable if every instance of list edge-coloring that has G as its underlying graph and that provides at least k allowed colors for each edge of G has a proper coloring. The edge choosability, or list edge colorability, list edge chromatic number, or list chromatic index, ch′(G) of graph G is the least number k such that G is k-edge-choosable. It is conjectured that it always equals the chromatic index.


Some properties of ch′(G):

  1. ch′(G) < 2 χ′(G).
  2. ch′(Kn,n) = n. This is the Dinitz conjecture, proven by Galvin (1995).
  3. ch′(G) < (1 + o(1))χ′(G), i.e. the list chromatic index and the chromatic index agree asymptotically (Kahn 2000).

Here χ′(G) is the chromatic index of G; and Kn,n, the complete bipartite graph with equal partite sets.

List coloring conjecture[edit]

The most famous open problem about list edge-coloring is probably the list coloring conjecture.

ch′(G) = χ′(G).

This conjecture has a fuzzy origin; Jensen & Toft (1995) overview its history. The Dinitz conjecture, proven by Galvin (1995), is the special case of the list coloring conjecture for the complete bipartite graphs Kn,n.


  • Galvin, Fred (1995), "The list chromatic index of a bipartite multigraph", Journal of Combinatorial Theory, Series B, 63: 153–158, doi:10.1006/jctb.1995.1011.
  • Jensen, Tommy R.; Toft, Bjarne (1995), "12.20 List-Edge-Chromatic Numbers", Graph Coloring Problems, New York: Wiley-Interscience, pp. 201–202, ISBN 0-471-02865-7.
  • Kahn, Jeff (2000), "Asymptotics of the list chromatic index for multigraphs", Random Structures & Algorithms, 17 (2): 117–156, doi:10.1002/1098-2418(200009)17:2<117::AID-RSA3>3.0.CO;2-9